HEALTH

Banner Health warns public about 'Benadryl Challenge'

Independent Newsmedia
Posted 9/4/20

The Banner Poison and Drug Information Center is warning the community about a potentially fatal challenge on a popular social media platform.

To Our Valued Readers –

Visitors to our website will be limited to five stories per month unless they opt to subscribe.

For $5.99, less than 20 cents a day, subscribers will receive unlimited access to the website, including access to our Daily Independent e-edition, which features Arizona-specific journalism and items you can’t find in our community print products, such as weather reports, comics, crossword puzzles, advice columns and so much more six days a week.

Our commitment to balanced, fair reporting and local coverage provides insight and perspective not found anywhere else.

Your financial commitment will help to preserve the kind of honest journalism produced by our reporters and editors. We trust you agree that independent journalism is an essential component of our democracy. Please click here to subscribe.

Sincerely,
Charlene Bisson, Publisher, Independent Newsmedia

Please log in to continue

Log in
I am anchor
HEALTH

Banner Health warns public about 'Benadryl Challenge'

Posted

The Banner Poison and Drug Information Center is warning the community about a potentially fatal challenge on a popular social media platform.

The “Benadryl Challenge,” one of the latest trending fads on TikTok, is putting teen lives in danger. One fatality has already been reported in Oklahoma related to this challenge, according to a release.

Diphenhydramine — Benadryl — is an antihistamine commonly used to treat seasonal allergies or allergic reactions. Using more than minimal therapeutic and recommended doses produces toxic and potentially life-threatening effects.

According to the release, teens are challenging each other to take enough of this medication to hallucinate. Unfortunately, the amount needed to produce hallucinations can be fatal.

“We see critically ill diphenhydramine (Benadryl®) poisoning quite frequently, including coma, seizures, cardiac toxicity, profound temperature elevations and death,” stated Dr. Steven Curry, director of the Department of Medical Toxicology at Banner – University Medical Center Phoenix.

Since Jan. 1, the Banner Poison and Drug Information Center has received 380 exposure calls related to intentional ingestion of antihistamines. Nearly all required hospitalization in a critical care unit, the release states.

“We urge parents to be aware of these dangerous challenges on social media platforms, and to talk to your children about the risks of participating or encouraging other to participate,” stated Maureen Roland, RN, managing director of the Banner Poison and Drug Information Center.

If you or a loved one believe there has been an exposure to any poison, medication or chemical, call the poison center at 1-800-222-1222.

Comments